Format

Send to

Choose Destination
Lung Cancer. 2006 Nov;54(2):243-5. Epub 2006 Sep 1.

Diffuse alveolar damage after a single dose of topotecan in a patient with pulmonary fibrosis and small cell lung cancer.

Author information

1
Section of Hematology/Oncology, The Department of Medicine, University of Chicago Medical Center, Chicago, IL 60637, USA. mmaitlan@medicine.bsd.uchicago.edu

Abstract

Drug-induced pulmonary toxicities of anticancer agents have been well described, but the pathophysiology of agents typically used in advanced disease has not been well studied. Symptoms of pulmonary drug toxicity in advanced lung cancer patients may frequently be attributed to disease progression, pulmonary embolism, or infection. In patients with pre-existing interstitial pulmonary fibrosis even less is known. This report describes an unfortunate patient with pre-existing pulmonary fibrosis and progressive extensive stage small cell lung cancer. After receiving a single intravenous dose of topotecan, the patient developed sub-acute respiratory failure, and died 15 days later with pathology findings of organizing, reparative phase, diffuse alveolar damage. To our knowledge this is the first pathology confirmation of diffuse alveolar damage in a patient developing dyspnea following topotecan therapy. The frequency with which camptothecin-related dyspnea is associated with diffuse alveolar damage might be underestimated and is of special concern in patients with limited pulmonary reserve.

PMID:
16949700
DOI:
10.1016/j.lungcan.2006.07.017
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center